Alert archive / Ohio / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 114, NWS Charleston, WV

August 1, 20204 counties in Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Aug 1, 2020, 4:23 PM EDT for 4 counties in Ohio. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2020, 4:23 PM EDT (20:23 UTC)
Expired
Aug 1, 2020, 5:00 PM EDT
In force
37 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
70.0 mph

Counties Gallia County, OH, Jackson County, OH, Meigs County, OH, Vinton County, OH

The radar

The Charleston,WV radar (KRLX), 99 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 3:57 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:38 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 1, 2:38 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
238 PM EDT Sat Aug 1 2020

.SYNOPSIS...
A frontal boundary pushes back northward today. A cold front
stalls in the mountains Sunday night through Monday, and then
washes out, before a new one approaches Tuesday.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 210 PM Saturday...

Scattered showers and thunderstorms are currently moving through
much of the area ahead of a low pressure system that is off to
the west. Showers and storms will continue to develop throughout
the afternoon and evening with plenty of instability and
moisture present to fuel convection. Strong to severe storms
may develop with damaging winds as the main threat with these
storms, however, the possibility of an isolated tornado cannot
be ruled out. There is currently a slight risk for severe
weather over much of the area, with a marginal risk over the
remainder of the area in southeastern WV and southwest VA.
Additionally, periods of heavy rainfall could potentially lead
to localized water issues, especially in areas that received a
lot of rainfall with the previous system. There is also a
slight risk for excessive rainfall for southeast OH and northern
WV, and a marginal risk for much of the central/southern
portions of the area.

The warm front associated with this low will continue to push
off to the north/northeast. Showers and thunderstorms should
mostly taper off late this evening through tonight with a lack
of daytime heating, however a slight chance of precipitation
will continue to be possible tonight as the low itself moves
toward the northeast. The center of the low will likely stay off
to the north/northwest of the area as the associated cold front
approaches and passes through the area on Sunday. This will
lead to a chance of showers and thunderstorms ahead of and along
the front, mostly during the afternoon and evening hours, with
the highest chances along the eastern portion of the area in the
mountains. There is currently a marginal risk for severe
weather and a marginal risk for excessive rainfall over this
portion of the area for tomorrow.

Temperatures on Sunday should be at or just slightly above
normal with lower to mid 80s for the lowlands and lower 70s to
lower 80s for the higher elevations.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 115 PM Saturday...

A near conceptualized PRE setup along and east of the Blue
Ridge Sunday night and Monday will serve as the primary focus
for rain as Isaias traverses north along the FL coast. Rain
will develop along the low level theta e axis Sunday night which
is progged to be primarily east of our mountainous counties,
though with a weak frontal boundary in the vicinity, terrain
enhanced low level convergence should keep some showers along
our mountains.

The upper level trof axis slowly shifts east Monday across the
western OH Valley as upper level jet max develops along the
Appalachians. Meanwhile, Isaias will moving along the GA coast
with the low level theta e axis shifting further east. Still,
with the upper level jet over the mountains, I expect the PRE to
result in renewed rain during the day in the mountains,
accentuated by increasing south to southeasterly low level flow.
It should be noted that some model solutions keep the low level
theta e axis further west over our mountains which would enhance
the rain expected Monday. Rainfall amounts look to be tolerable
with the highest amounts just east of the mountains. Elsewhere,
the area may stay largely void of activity during the day with
the upper trof axis still west of the region.

The PRE setup begins to break down Monday night as Isaias closes
in on the Carolina Coast. We may see some evening showers/storms
across southeast OH before weakening overnight east of the OH
River as the trof tries to inch closer.

Isaias begins to pick up speed Tuesday as it feels the influence
of the trof. A s/w trof axis and weak surface low/front will
approach in the afternoon, coinciding with max insolation, for
scattered convection which will linger into the evening hours.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 120 PM Saturday...

Upper level trof will lift northeast Wednesday before another
s/w trof swings through late week. Primary focus for diurnal
convection Wednesday and Thursday will be tied to a lingering
inverted surface trof across the mountains and weak upper level
divergence. Thereafter, convection increases Friday with s/w
trof crossing, followed by weak high pressure Saturday.

Temperatures will remain seasonable, though highs could be a few
degrees below normal midweek.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 125 PM Saturday...

Scattered showers and thunderstorms are developing and increasing in
coverage across the area, with chances continuing to increase into
the afternoon and evening. Sites are coded with VCTS, however it is
likely that showers or thunderstorms will occur at some, if not all,
sites throughout this afternoon and evening as the low pressure
system continues to approach the area. If a shower or storm
does move over a site, periods of MVFR/IFR conditions are
possible. MVFR and VFR ceilings are currently present at the
sites, but MVFR ceilings should improve to VFR as the warm front
continues to push off to the north. However, ceilings may bounce
back down to MVFR for brief periods of time with these showers
and thunderstorms.

Storm activity should dissipate out late this evening, giving
way to VFR conditions for most sites tonight. It is possible
that fog or low stratus may form at some sites, most likely at EKN,
which may lead to IFR conditions. Ceilings should begin to fall
back down to MVFR for the more western sites in the morning as
the cold front associated with the low pressure system, which
will move off to the northeast, approaches the area.

Winds begin the period from the south/southwest at around
5-10KTs, with gusty winds possible with any thunderstorms that
may affect the sites. Winds should become mostly light and
variable tonight. Tomorrow will have southwesterly winds at
around 5-10KTs, with gusts up to 20KTs possible.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and location of showers and
thunderstorms could vary from forecast. Timing and formation of
fog/low stratus may or may not occur tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  M    H    H    M    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SUNDAY...
IFR possible in showers and thunderstorms Sunday
afternoon and evening.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...30/CG
NEAR TERM...CG
SHORT TERM...30
LONG TERM...30
AVIATION...CG
Hazardous weather outlook, Aug 1, 4:04 PM EDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
404 PM EDT Sat Aug 1 2020

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
039-040-517>526-022015-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
404 PM EDT Sat Aug 1 2020

...SEVERE THUNDERSTORM WATCH 409 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio and much of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

A Slight Risk of severe weather exists this afternoon and evening,
which means scattered severe storms are possible. Damaging winds,
some large hail, and an isolated tornado will all be possible in the
afternoon and evening. A few high water impacts may also occur with
the heavier storms. As a result, there is a Marginal to Slight risk
for excessive rainfall with the highest threat across southeast Ohio
and northern West Virginia.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional rounds of showers and thunderstorms are expected on Sunday
with the potential for heavy downpours and strong damaging winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-034-515-516-022015-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-
404 PM EDT Sat Aug 1 2020

This Hazardous Weather Outlook is for southwest Virginia, and
portions of southeast West Virginia and southern West Virginia.

.DAY ONE...Tonight.

A Slight Risk of severe weather exists this afternoon and evening,
which means scattered severe storms are possible. Damaging winds,
some large hail, and an isolated tornado will all be possible in the
afternoon and evening. A few high water impacts may also occur with
the heavier storms. As a result, there is a Marginal to Slight risk
for excessive rainfall with the highest threat across southeast Ohio
and northern West Virginia.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional rounds of showers and thunderstorms are expected on Sunday
with the potential for heavy downpours and strong damaging winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:45 PM EDTSpecial Weather StatementRLXTaylor45 min
Aug 1, 4:31 PM EDTSpecial Weather StatementRLXPleasants, Tyler29 min
Aug 1, 6:12 PM EDTSpecial Weather StatementRLXJackson33 min
Aug 1, 6:15 PM EDTSpecial Weather StatementRLXWood30 min
Aug 1, 6:27 PM EDTSevere Thunderstorm WarningRLXBoone, Lincoln33 min
Aug 1, 6:48 PM EDTSevere Thunderstorm WarningRLXBoone, Kanawha, Lincoln42 min
Aug 1, 7:04 PM EDTSpecial Weather StatementRLXCalhoun26 min
Aug 1, 7:17 PM EDTSevere Thunderstorm WarningRLXCalhoun, Gilmer, Ritchie, Roane43 min
Aug 1, 7:19 PM EDTSpecial Weather StatementRLXWyoming26 min
Aug 1, 7:27 PM EDTSpecial Weather StatementRLXRoane33 min
Aug 1, 7:51 PM EDTSpecial Weather StatementRLXRaleigh24 min
Aug 1, 7:55 PM EDTSevere Thunderstorm WarningRLXDoddridge, Gilmer, Lewis, Ritchie50 min
Aug 1, 3:34 PM EDTSevere Thunderstorm WarningRLXWashington41 min
Aug 1, 3:38 PM EDTTornado WarningRLXWashington37 min
Aug 1, 3:58 PM EDTSevere Thunderstorm WarningRLXGallia, Jackson, Lawrence47 min
Aug 1, 4:37 PM EDTSpecial Weather StatementRLXGallia23 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.